Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 37, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 23, 2002, 4:55 PM MDT for Corson County, South Dakota. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2002, 4:55 PM MDT (22:55 UTC)
- Expired
- Jun 23, 2002, 5:45 PM MDT
- In force
- 50 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Corson County, SD
The radar
The Bismarck radar (KBIS), 132 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 5:10 PM MDT | Hail 1 | Keldron, SD | |
| Jun 23, 5:10 PM MDT | Thunderstorm Wind 52 E | Keldron, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 232255
SVRABR
SDC031-232345-
/NEW.KABR.SV.W.0093.232253-232345/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
453 PM MDT SUN JUN 23 2002
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA
* UNTIL 545 PM MDT
* AT 453 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 21 MILES SOUTH OF MORRISTOWN...OR ABOUT 26
MILES SOUTHEAST OF LEMMON...MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MORRISTOWN AROUND 505 PM MDT
WATAUGA AROUND 515 PM MDT
BLACK HORSE...KLEIN RANCH AROUND 520 PM MDT
MCINTOSH AROUND 525 PM MDT
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4574 10198 4556 10181 4561 10097 4594 10136
4593 10175
MOHRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:25 PM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 23, 2:25 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 325 PM CDT SUN JUN 23 2002 UPPER TROUGH OVER NE MT WILL CONTINUE TO SLIDE NE INTO S CANADA AND WEAKEN QUITE A BIT OVER THE NEXT 24 HRS. A WK S/W LOBE MOVG AROUND THIS TROUGH WILL MOVE ACROSS THE DAKOTAS TONIGHT. ALSO...THE LL WINDS ACROSS THE ABR CWA WILL TURN FROM SE TO SW TO W THROUGH THE NIGHT AS A WARM FRONT LIFTS NORTHWARD AND A WEAK COLD FRONT MOVES INTO THE CWA FROM THE WEST. SCT TSRAS OCCURRING ACROSS SE AND EC SD AND IN NW SD AND SW ND WILL SPREAD/DEVELOP INTO NC AND NE SD AND WC MN THROUGH THE EVENING AND OVERNIGHT AS THE WARM FRONT/LL CONVERGENT AREA LIFTS VERY UNSTABLE AIR ACROSS THIS AREA. LIS DOWN TO -10 THIS AFTN AND DWPTS IN THE UPPER 60S TO THE LOWER 70S. THE LAPS CIN HAS DROPPED TO BELOW 50 ACROSS MUCH OF THE NORTHERN PART OF THE ABR CWA THIS AFTN. ALSO...GOOD WIND SHEAR PROFILE FOR POSSIBLE SEVERE STORMS. THE WEAK COLD FRONT PUSHING EAST MAY ALSO KICK OFF SOME TSRAS ACROSS THE CWA TONIGHT. OTHERWISE...FOR TONIGHT SKIES WILL BE PARTLY CLOUDY WITH LOWS MOSTLY IN THE 60S. FOR MON...THE ETA SHOWS THE WK BOUNDARY/TROUGH STALLING ACROSS E SD WAITING FOR THE NEXT S/W TO MOVE THROUGH MON AFTN AND NIGHT. THEREFORE...BELIEVE THE EASTERN PART OF THE CWA WILL HAVE A CHC OF TSRAS AGAIN MON AFTN AND NIGHT. IT WILL BE A VERY WARM BUT LESS HUMID DAY ON MONDAY WITH GENERALLY NW WINDS OVER MUCH OF THE CWA EXCEPT THE FAR E. TUESDAY SHOULD BE DRY ACROSS THE ENTIRE CWA AS SFC HIGH PRESSURE BUILDS IN AND DRIER AIR FILTERS INTO THE AREA. SKIES WILL BE MOSTLY SUNNY WITH GENERALLY ABOVE NORMAL TEMPS. IT WILL REMAIN DRY THROUGH WED NIGHT AS DRY N TO NW WINDS FROM SFC HIGH PRESSURE DOMINATE THE WEATHER WITH CLEAR TO P/C SKIES. .EXTENDED DISCUSSION... NOT MUCH WILL CHANGE FOR THE EXTENDED FORECAST WITH UPPER RIDGE BUILDING OVR THE ROCKIES AND NORTHERN PLAINS. LOOKS LIKE NEXT WV WILL MOVE THRU ON SAT...BUT LITTLE MSTR...AND NO CONFIDENCE AT THIS TIME. LOOK FOR WARM...DRY CONDITIONS THRU EXTND PD. .ABR...NONE MOHR/MARSHALL
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 6:08 PM MDT | Severe Thunderstorm Warning | ABR | Hughes | 52 min |
| Jun 22, 6:41 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 64 min |
| Jun 22, 7:06 PM MDT | Severe Thunderstorm Warning | ABR | Hyde | 54 min |
| Jun 22, 7:24 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand | 66 min |
| Jun 22, 7:57 PM MDT | Severe Thunderstorm Warning | ABR | Hyde | 63 min |
| Jun 22, 8:30 PM MDT | Severe Thunderstorm Warning | ABR | Hand | 60 min |
| Jun 22, 8:55 PM MDT | Severe Thunderstorm Warning | ABR | Sully | 50 min |
| Jun 22, 8:57 PM MDT | Severe Thunderstorm Warning | ABR | Hyde | 63 min |
| Jun 22, 9:07 PM MDT | Severe Thunderstorm Warning | ABR | Marshall | 38 min |
| Jun 22, 9:29 PM MDT | Severe Thunderstorm Warning | ABR | Hand | 31 min |
| Jun 22, 9:43 PM MDT | Severe Thunderstorm Warning | ABR | Sully | 32 min |
| Jun 22, 11:19 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 56 min |
| Jun 22, 11:41 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 64 min |
| Jun 23, 12:45 AM MDT | Severe Thunderstorm Warning | ABR | Dewey | 30 min |
| Jun 23, 1:11 AM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Walworth | 49 min |
| Jun 23, 1:57 AM MDT | Severe Thunderstorm Warning | ABR | Campbell, Walworth | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.